Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Memphis, TN

June 12, 2018Marshall County, Mississippi

NWS Memphis, TN issued this special weather statement at Jun 12, 2018, 7:21 PM CDT for Marshall County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2018, 7:21 PM CDT (00:21 UTC)
Expired
Jun 12, 2018, 7:45 PM CDT
In force
24 min
Issued by
NWS Memphis, TN

County Marshall County, MS

The radar

The Memphis radar (KNQA), 72 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WWUS84 KMEG 130021
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
721 PM CDT TUE JUN 12 2018
 
MSZ002-130045-
Marshall MS-
721 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Central Marshall County in northwestern Mississippi...

At 721 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Marianna, or 9 miles west of Holly Springs, moving
east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Marshall County should monitor this storm closely.

LAT...LON 3469 8968 3483 8965 3487 8938 3468 8943
TIME...MOT...LOC 0021Z 250DEG 29KT 3477 8961 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jun 12, 6:28 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 12, 6:28 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Tue Jun 12 2018

.UPDATE...
See 00z aviation discussion below.

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue Jun 12 2018/

DISCUSSION...
Typical early/midsummer pattern will prevail through the next
seven days. A 500mb height ridge center will shift east from NM to
TX by Thursday, and to the Ohio River valley by Sunday.

Midsouth rain chances will gradually decrease, if not diminish
altogether, by Thursday. This pattern will continue through
Monday. With 700mb temps near 10C, the atmosphere will remain
capped to deep moist convection, except during the heat of day.
Where isolated storms manage to form, a few may persist into the
early evening. GFS continues to exhibit a nocturnal wet bias under
the upper ridge, and expect the nighttime hours to predominately
dry.

Late week afternoon heat indices will approach 105 degrees over
northeast AR, where higher dewpoints pool over the delta. Heat
advisories may be needed as we approach late week.

Looking out beyond the extended into the middle part of next
week... GFS and ECMWF depict a retrograding cut-off upper low
over the Great Basin and northwest flow aloft from the northern
plains into the Carolinas. Such a pattern would likely bring a
cold front (i.e., near-normal temperatures) and increased rain
chances to the Midsouth.

PWB

&&

.AVIATION...
/00z TAFs/

A line of thunderstorms will move south across the region this
evening with isolated thunderstorms developing ahead of the line.
Very heavy rainfall and localized strong winds will accompany
these storms. Expect this convection to weaken around sunset but
additional activity is possible overnight. Outflow from this
evening's storms may stabilize the area into Wednesday morning,
but diurnal showers and thunderstorms are anticipated again
tomorrow afternoon. Winds will be relatively light with VFR
conditions outside of convection.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 12, 3:50 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
350 PM CDT Tue Jun 12 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-132300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
350 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Marginal Risk for severe storms exists late this afternoon and
early evening. Damaging wind and possible large hail will be the
main threats from these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could become strong to severe on Wednesday. Damaging
wind and possible large hail will be the main threats from these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Jun 12, 6:17 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
617 PM CDT TUE JUN 12 2018

MSZ001-TNZ088-122345-
DeSoto MS-Shelby TN-
617 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Northeastern DeSoto County in northwestern Mississippi...
Southeastern Shelby County in southwestern Tennessee...

At 617 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Whitehaven, or near
Southaven, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern DeSoto and southeastern Shelby Counties should
monitor this storm closely.

LAT...LON 3522 8981 3507 8964 3500 8964 3499 8972
      3493 8972 3480 8994 3499 9012
TIME...MOT...LOC 2317Z 229DEG 17KT 3502 8999
Local storm report, Jun 12, 6:20 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     PARAGOULD               36.06N  90.51W
06/12/2018                   GREENE             AR   BROADCAST MEDIA

            MULTIPLE TREES DOWN IN PARAGOULD.

&&

MJ
Local storm report, Jun 12, 6:26 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
626 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 SE JONESBORO          35.81N 90.67W
06/12/2018                   CRAIGHEAD          AR   PUBLIC

            A COUPLE OF POWERPOLES SNAPPED AT THE INTERSECTION OF
            HIGHLAND AND CARAWAY ROADS.

&&

AJC
Special weather statement, Jun 12, 6:31 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
631 PM CDT TUE JUN 12 2018

ARZ028-TNZ019-048-130000-
Mississippi AR-Lauderdale TN-Dyer TN-
631 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
North central Lauderdale County in southwestern Tennessee...
Southwestern Dyer County in northwestern Tennessee...

At 631 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Gosnell, moving east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...north central Lauderdale and
southwestern Dyer Counties should monitor this storm closely.

LAT...LON 3598 8962 3579 8966 3586 9005 3600 9000
      3600 8982
TIME...MOT...LOC 2331Z 288DEG 30KT 3596 8997
Local storm report, Jun 12, 6:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             2 NNW HORN LAKE         34.98N  90.05W
06/12/2018  M0.88 INCH       DESOTO             MS   SOCIAL MEDIA

            DIME TO NICKEL SIZE HAIL REPORTED ALONG STATE LINE ROAD
            BETWEEN HORN LAKE ROAD AND TULANE ROAD.

&&

MJ
Special weather statement, Jun 12, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
721 PM CDT TUE JUN 12 2018

MSZ002-130045-
Marshall MS-
721 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Central Marshall County in northwestern Mississippi...

At 721 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Marianna, or 9 miles west of Holly Springs, moving
east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Marshall County should monitor this storm closely.

LAT...LON 3469 8968 3483 8965 3487 8938 3468 8943
TIME...MOT...LOC 0021Z 250DEG 29KT 3477 8961

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:00 PM CDTSevere Thunderstorm WarningMEGFayette30 min
Jun 12, 8:29 PM CDTSpecial Weather StatementMEGShelby31 min
Jun 12, 8:47 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby43 min
Jun 13, 9:44 AM CDTAreal Flood AdvisoryMEGBenton, Decatur2 hr
Jun 13, 11:00 AM CDTSpecial Weather StatementMEGHardin45 min
Jun 12, 7:28 PM CDTSpecial Weather StatementMEGBenton17 min
Jun 12, 7:51 PM CDTSpecial Weather StatementMEGBenton24 min
Jun 12, 9:33 PM CDTSpecial Weather StatementMEGPrentiss, Tishomingo27 min
Jun 12, 9:58 PM CDTSpecial Weather StatementMEGBenton47 min
Jun 12, 11:16 PM CDTSpecial Weather StatementMEGUnion29 min
Jun 12, 11:38 PM CDTSpecial Weather StatementMEGPrentiss37 min
Jun 12, 11:48 PM CDTFlash Flood WarningMEGAlcorn, Benton, Marshall, Prentiss, Tippah3 hr
Jun 12, 11:51 PM CDTSpecial Weather StatementMEGItawamba, Lee39 min
Jun 13, 12:56 AM CDTFlash Flood WarningMEGBenton, Lafayette, Marshall, Tippah, Union2 hr
Jun 13, 8:18 AM CDTAreal Flood AdvisoryMEGUnion117 min
Jun 13, 9:22 AM CDTSevere Thunderstorm WarningMEGCoahoma38 min
Jun 13, 9:25 AM CDTAreal Flood AdvisoryMEGYalobusha2 hr
Jun 13, 9:39 AM CDTAreal Flood AdvisoryMEGPrentiss2 hr
Jun 13, 2:46 PM CDTSpecial Weather StatementMEGCoahoma29 min
Jun 12, 9:50 PM CDTSevere Thunderstorm WarningMEGMississippi23 min
Jun 12, 10:38 PM CDTAreal Flood AdvisoryMEGMississippi112 min
Jun 13, 3:14 PM CDTSpecial Weather StatementMEGPhillips31 min
Jun 13, 3:45 PM CDTSpecial Weather StatementMEGPhillips30 min

Nearby

Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.